Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Skin Care and Diseases

Hair regrowth

05/04/2009

Question:

I want to ask, can hair loss that happened due to some medication be restored or not? I had very long, shiny, straight hair but when I start taking antiepileptic drug "valporic acid" then I suffered from severe hair loss and lost about 95% hair. I don`t have any genetic history of hair loss, premature graying. In our family (past several generations) hair is extremely beautiful even in older ages. I now have completely stopped that medicine, so is it possible to regain my hair? Now my hair has completely stopped from falling out, but regrowth is not happening. Other things related to diet are normal, and my age is 27.

Answer:

In general, hair loss due to medication will stop when the medication is discontinued. However, it may take several months for the hair to get back to its normal cycle and regrow. Some patients have tried stimulating the hair growth with Minoxidil solution, but the results vary from patient to patient.

For more information:

Go to the Skin Care and Diseases health topic, where you can:

Response by:

Elma D Baron, MD Elma D Baron, MD
Associate Professor of Dermatology
Director, Skin Study Center
School of Medicine
Case Western Reserve University